1 in 100 11-year-olds use drugs to enhance performance in sport
(20 June 2007: VIDYYA MEDICAL NEWS SERVICE) -- More than one per cent of eleven year olds admit using performance enhancing drugs to do better in sports reports a study published online ahead of print in the British Journal of Sports Medicine.
By the age of 15, the proportion taking them had increased from 1.2 to 3% and users said they were taking them much more regularly. While 62% of eleven years olds used doping agents less than once per month, at 15 the same proportion were using them at least every week and 24 per cent daily.
Use of the drugs was given as a reason for winning at least one sporting event by 44% of the children.
The authors questioned 3,500 eleven-year olds entering their first year of secondary school in eastern France in November 2001 about their use of drugs banned under the World Anti-Doping Agency International Standard. Use of any of the listed drugs for a medical condition was allowed.
The children filled out questionnaires every six months which asked about use of doping agents, tobacco, alcohol and cannabis; involvement in sports; and assessed self-esteem and anxiety.
The drug most commonly used to improve sporting prowess was salbutamol, which was taken by 45% of users. Corticosteroids were taken by 10%, cannabis by 6%, and other stimulants and anabolic agents by 38%.
Health problems, including becoming violent, change to the voice and loss of consciousness, were experienced by 4% of the users.
Boys were more likely to take the drugs than girls. Training for more hours, low-self esteem and signs of anxiety were also linked to increased use.
The authors say: ‘Young athletes who are tempted to use doing agents are more likely to be boys, invest much more time in training, are ready users of psychoactive substances, and, importantly, they appear to be in some distress. Furthermore at least six months previously, they have said that they had been tempted to try a prohibited drug. Adults responsible for young people should be alerted by these signs.’
Return to Vidyya Medical News Service for 20 June 2007
© Vidyya. All rights reserved.